Oklahoma, 2012

Hail in Oklahoma, April 7, 2012

April 7, 2012 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed over parts of northeastern Oklahoma along an outflow boundary. A few of the storms produced hail as they moved across Osage and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over parts of northeastern Oklahoma along an outflow boundary. A few of the storms produced hail as they moved across Osage and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 7, 8:37 AM CST, 29 minutes earlier.

Area forecast discussion, Apr 7, 8:37 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
937 AM CDT SAT APR 7 2012

...UPDATE...

.DISCUSSION...

COLD FRONT STILL HANGING TO THE NORTHWEST OF THE AREA...STRETCHING
FROM JUST SOUTH OF WOODWARD NORTHEASTWARD TO NEAR WICHITA. THE
FRONT WILL CONTINUE TO PUSH SOUTHWARD TODAY...WHICH...COMBINED
WITH PERSISTENT CLOUD COVER...MAKES AFTERNOON TEMPERATURES FAIRLY
PROBLEMATIC. HAVE GONE AHEAD AND LOWERED HIGHS A FEW DEGREES
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...MORE IN LINE
WITH WHAT THE RAW NAM/GFS DEPICT...AS WELL AS THE LATEST RUC DATA.
ONGOING CLUSTER OF THUNDERSTORMS NEAR THE KANSAS BORDER TO THE
NORTHWEST OF TULSA WILL CONTINUE TO MOVE MAINLY TO THE EAST...AND
WILL LIKELY ONLY AFFECT THE NORTHERN TIER OF COUNTIES THIS MORNING
BEFORE SHIFTING INTO NORTHWEST ARKANSAS. FOR THE REST OF THE
MORNING...THE SOUTHERN EDGE OF THE POPS WAS TRIMMED FAIRLY
SIGNIFICANTLY...WITH A DECREASE IN POPS FOR MUCH OF NORTHEAST
OKLAHOMA DURING THE AFTERNOON. ADDITIONAL REDEVELOPMENT IS
POSSIBLE AS THE FRONT APPROACHES THIS AFTERNOON...BUT THE LOCAL
WRF CONTINUES TO SHOW THAT MUCH OF THIS WILL BE SOUTH OF
INTERSTATE 40 AND PROBABLY AFTER 00Z. AVAILABLE INSTABILITY...AS
WELL AS THE LOCATION OF UPPER FORCING...SUPPORT THIS SOLUTION.

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT SAT APR 7 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MORNING CONVECTION WILL GRADUALLY INCREASE IN COVERAGE ALONG AND
AHEAD OF AN APPROACHING COLD FRONT. NE OK SITES WILL PEAK IN
COVERAGE LATE MORNING INTO EARLY AFTERNOON...WITH WESTERN AR AND
SE OK SITES SEEING INCREASING THUNDERSTORM CHANCES LATE AFTERNOON
INTO EARLY EVENING. OVERALL COVERAGE OF STORMS IS MORE UNCERTAIN
WITH EASTWARD EXTENT THUS PROB30 MENTION. OVERALL VFR CONDITIONS
ARE EXPECTED EXCEPT WITHIN BRIEF HEAVIER PRECIP. COLD FRONTAL
WIND SHIFT WILL WORK SLOWLY SOUTHWARD THIS AFTERNOON AND EVENING.

PREV DISCUSSION... /ISSUED 308 AM CDT SAT APR 7 2012/

DISCUSSION...
ELEVATED THUNDERSTORMS THAT DEVELOPED IN THE TEXAS PANHANDLE LAST
EVENING HAVE HELD TOGETHER OVERNIGHT. THIS ACTIVITY IS CURRENTLY
MOVING INTO EASTERN OKLAHOMA AS IS EXPECTED TO WEAKEN AS IT
CONTINUES EASTWARD. ONLY A SMALL PORTION OF THIS ACTIVITY BECAME
SEVERE OVERNIGHT AND IS GENERALLY EXPECTED TO REMAIN BELOW SEVERE
LIMITS AS IT MOVES ACROSS EASTERN OKLAHOMA THIS MORNING.

A BETTER CHANCE FOR SCATTERED THUNDERSTORMS... WITH THE POSSIBILITY
OF ISOLATED STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON INTO THIS
EVENING AS A WEAK COLD FRONT MOVES INTO THE AREA. THE GREATEST
INSTABILITY... THUS THE BEST CHANCE FOR STRONG STORMS WILL BE ACROSS
SOUTHEAST OKLAHOMA... STRETCHING TO THE SOUTHWEST INTO NORTH TEXAS.

AS THE FRONT STALLS OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST
AREA... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND
MONDAY... MAINLY ALONG AND SOUTH OF INTERSTATE 40. WITH MORE SURFACE
HEATING AND STRONGER LOW LEVEL FLOW EXPECTED MONDAY... STRONG TO
SEVERE CONVECTION COULD DEVELOP DURING THE AFTERNOON.

WITH THE FRONT SLOWLY WASHING OUT... UNSETTLED CONDITIONS WILL
REMAIN ACROSS THE REGION THROUGHOUT THE WEEK... WITH SCATTERED
THUNDERSTORMS REMAINING POSSIBLE EACH DAY.

ANOTHER UPPER TROUGH IS STILL PROGGED IN THE MODELS TO APPROACH THE
REGION LATE NEXT WEEK. THIS WILL ONCE AGAIN INCREASE THE CHANCES FOR
THUNDERSTORMS ACROSS THE REGION AND INTRODUCE THE POSSIBILITY FOR
SEVERE WEATHER. THE WEATHER PATTERN ACROSS THE SOUTHERN PLAINS LOOKS
TO BECOME QUITE ACTIVE HEADING INTO NEXT WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....12
Hazardous weather outlook, Apr 7, 4:07 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 AM CDT SAT APR 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 AM CDT SAT APR 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...PRIMARILY AFTERNOON AND EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL SPREAD EASTWARD ACROSS NORTHEAST
OKLAHOMA DURING THE MORNING HOURS...WITH A GRADUAL INCREASE
IN COVERAGE AS A COLD FRONT MOVES INTO THE REGION.  ANY OF THE
STRONGEST STORMS DURING THE MORNING HOURS COULD POSE A RISK
OF MARGINALLY SEVERE HAIL AND GUSTY WINDS.  THE EARLY
THUNDERSTORM ACTIVITY IS LIKELY TO SHIFT EASTWARD ACROSS
WESTERN ARKANSAS TOWARD AFTERNOON THOUGH INSTABILITY WILL
DECREASE WITH EASTERN EXTENT WHICH WILL LIMIT THE SEVERE
WEATHER POTENTIAL.  THE COLD FRONT WILL CONTINUE SOUTHWARD DURING
THE AFTERNOON WITH THUNDERSTORMS REDEVELOPING ALONG THE
BOUNDARY.  THESE STORMS HAVE A SLIGHTLY HIGHER CHANCE OF
BECOMING SEVERE GIVEN THE ANTICIPATED INSTABILITY LEVELS.
LOCATIONS SOUTH OF INTERSTATE 40 ACROSS SOUTHEAST OKLAHOMA
WILL BE NEARER THE REGION OF AFTERNOON STORM DEVELOPMENT.
WINDS ALOFT ARE NOT FAVORABLE FOR WIDESPREAD ORGANIZED SEVERE
WEATHER THUS THE RISK WILL REMAIN LIMITED.  ANY THUNDERSTORMS
WHICH DEVELOP THIS AFTERNOON ARE LIKELY TO CONTINUE ALONG THE
COLD FRONT INTO THE EVENING...AND POSSIBLY OVERNIGHT HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL STALL NEAR THE RED RIVER VALLEY
SUNDAY...AND BEGIN TO LIFT NORTHWARD SUNDAY NIGHT INTO
MONDAY.  THIS BOUNDARY WILL PROVIDE A FOCUS FOR CONTINUED
THUNDERSTORM CHANCES...WITH A SECOND COLD FRONT PUSHING SOUTHWARD
MONDAY NIGHT INTO TUESDAY.  EACH OF THESE BOUNDARIES WILL
INTERACT WITH AMPLE INSTABILITY TO SUPPORT STRONG TO SEVERE
THUNDERSTORMS...THOUGH WIDESPREAD SEVERE WEATHER IS NOT
CURRENTLY ANTICIPATED.  A STRONG STORM SYSTEM WILL MOVE
INTO THE SOUTHERN PLAINS TOWARD LATE WEEK WHICH WILL AGAIN
INTERACT WITH THE LINGERING FRONTAL BOUNDARIES.  THIS
PATTERN WOULD BE MORE SUPPORTIVE OF AN ORGANIZED SEVERE
WEATHER EVENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 7, 6:37 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 AM CDT SAT APR 7 2012

OKZ054-059-071300-
OSAGE OK-PAWNEE OK-
737 AM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 737 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
RALSTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RALSTON
AND FAIRFAX.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3670 9652 3653 9643 3644 9685 3651 9689
TIME...MOT...LOC 1237Z 247DEG 21KT 3650 9681
Special weather statement, Apr 7, 7:37 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
837 AM CDT SAT APR 7 2012

OKZ054-071400-
OSAGE OK-
837 AM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 836 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF FAIRFAX...MOVING EAST AT 25 MPH.

THIS STORM WILL REMAIN OVER RURAL AREAS OF OSAGE COUNTY BETWEEN
FAIRFAX AND WYNONA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3665 9641 3647 9633 3646 9662 3651 9665
TIME...MOT...LOC 1336Z 253DEG 23KT 3651 9656
Special weather statement, Apr 7, 7:52 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
852 AM CDT SAT APR 7 2012

OKZ054-071430-
OSAGE OK-
852 AM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 852 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
WYNONA...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WYNONA...
PAWHUSKA AND BARNSDALL.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3675 9623 3653 9614 3649 9649 3655 9653
TIME...MOT...LOC 1352Z 249DEG 27KT 3655 9642
Special weather statement, Apr 7, 8:40 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
940 AM CDT SAT APR 7 2012

OKZ054-071515-
OSAGE OK-
940 AM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 940 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF FORAKER TO 2 MILES NORTHWEST OF
WEBB CITY...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SHIDLER...PEARSONIA...BIGHEART...OSAGE HILLS STATE PARK...PAWHUSKA
AND OKESA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3701 9618 3671 9600 3670 9600 3649 9655
      3679 9677 3700 9676 3701 9675
TIME...MOT...LOC 1440Z 314DEG 37KT 3691 9637 3679 9671

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 15:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osage

When
April 7, 9:06 AM CST
Where
Osage County, 1.49 mi NNW of Bigheart
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -96.230

Hail, Washington

When
April 7, 9:30 AM CST
Where
Washington County, 1.43 mi E of Bartlesville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.747, -95.975

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374657, 374658.